MAUDE Adverse Event Report: STRYKER GMBH SELF-DRILLING HALF PIN APEX Ø 5MM, 200 X 50MM; PIN, FIXATION, THREADED

STRYKER GMBH SELF-DRILLING HALF PIN APEX Ø 5MM, 200 X 50MM; PIN, FIXATION, THREADED
Model Number 5018-5-200
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 06/18/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The reported event that a self-drilling half pin apex ø 5mm, 200 x 50mm was alleged of breakage during surgery could not be confirmed, since the device was not returned for evaluation and no other evidences were provided.The reported lot number is invalid.It was asked to double-check it and the reply was that the lot number was not available (¿na¿).Following a search in our manufacturing database, it was found out that the most likely implant involved in this complaint is: catalog #: 50185200 product long description: self-drilling half pin apex ø 5mm, 200 x 50mm.Lot/serial #: (b)(4).Distribution data support this: the parts of lot# l14116 distributed to us were shipped on 30-may-2017 (reported event date: 18-jun-2017).Therefore, this investigation has been performed as if the actual device corresponded to the data above.Based on investigation, the root cause was attributed to a user or patient related issue.These are some of the possible causes: - the device was not handled correctly (e.G.Too high force applied, no notch for the pin created before pin insertion, wrong connection between implant and instrument) the device was damaged during the drilling or reaming process the device was damaged during storage and it was not inspected properly prior to surgery the device had been already used once, despite single-use high density of cortical bone a review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If the device is returned or if any additional information is provided, the investigation will be reassessed.The instruction for use (v15013 rev n non active implant ifu ot-ifu-105 rev 3) was reviewed: ''ensure that you are familiar with the intended uses, indications/contraindications, compatibility and correct handling of the implant, which are described in the operative technique manual for the product system.[.] for your information, avail yourself of the training courses and publications offered (e.G.Operative techniques).[.] warning ¿ single use devices cannot be reused, as they are not designed to perform as intended after the first usage.Changes in mechanical, physical or chemical characteristics introduced under conditions of repeated use, cleaning and re-sterilization may compromise the integrity of the design and/or materials leading to diminished safety, performance and/or compliance with relevant specifications.Please refer to the device label to identify single or multiple use and/or cleaning and resterilization release.[¿] pre-operative ¿ the implant is for single use only.[.] ¿ inspection is recommended prior to surgery to determine if implants have been damaged during storage.[.] intra-operative ¿ avoid surface damage of implants.¿ discard all damaged or mishandled implants.¿ during the course of the operation, repeatedly check to ensure that the connection between the implant and the instrument, or between the instruments, required for precise positioning and fixing is secure.'' [original statement(s)] the cleaning and sterilization guide (ot-rg-1 rev 3_(b)(4)cleaning guide) was reviewed: ''6.Storage before use after sterilization, please store the medical devices in the sterilization packagings in a dry and dust-free place.The shelf life depends on the sterile barrier employed, storage manner, environmental and handling conditions.A maximum shelf life for sterilized medical devices before use should be defined by each health care facility.'' [original statement(s)] the operative technique (apex-st-1 en apex pins op tech) was reviewed: ''when using a self-drilling/self-tapping pin, turn the drill brace twice counterclockwise to create a small notch for the pin.This helps prevent the pin from slipping on the cortex.Afterwards, turn the drill brace clockwise for pin insertion.'' [original statement(s)] discarded by hospital.
 
Event or Problem Description
It was reported via fda report number (b)(4) that while reaming the left femoral shaft, the tip of a shantz pin broke off in the wound.The piece was not visible and was unable to be removed.The surgeon is aware and did not request any further intervention.Shantz pins are implantable but this pin was being used for intraop fixation.

Brand Name
SELF-DRILLING HALF PIN APEX Ø 5MM, 200 X 50MM
Common Device Name
PIN, FIXATION, THREADED
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key6788705
Report Number0008031020-2017-00473
Device Sequence Number137140
Product Code JDW
UDI-Device Identifier07613327091960
UDI-Public(01)07613327091960(10)L14116
Combination Product (Y/N)N
Initial Reporter StateRI
Initial Reporter CountryUS
PMA/510(K) Number
K861766
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 08/11/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number5018-5-200
Device Catalogue Number50185200
Device Lot NumberL14116
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/17/2017
Initial Report FDA Received Date08/11/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age58 YR